Texas, 2013

Hail and Damaging Wind in Texas, May 27, 2013

May 27, 2013 · NWS LUB · 8 events in 4 counties and zones

The dryline mixed east of the Caprock Escarpment by late afternoon, creating an area of enhanced convergence across the Rolling Plains and extreme southeastern Texas Panhandle. Decreasing heights and cooling aloft allowed for sufficient instability to aid in generating scattered thunderstorms with large to giant size hail up to baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The dryline mixed east of the Caprock Escarpment by late afternoon, creating an area of enhanced convergence across the Rolling Plains and extreme southeastern Texas Panhandle. Decreasing heights and cooling aloft allowed for sufficient instability to aid in generating scattered thunderstorms with large to giant size hail up to baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 2:56 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 27, 2:56 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT MON MAY 27 2013

.SHORT TERM...
ISOLATED POTENTIALLY SEVERE TS STILL ON TARGET LATE THIS AFTN AND
THIS EVENING ALONG AND EAST OF THE DRYLINE. AT 20Z THE DRYLINE WAS
LOCATED NEAR A MEMPHIS TO RALLS TO O'DONNELL LINE WHILE SATELLITE
SHOWED A QUICKLY DEVELOPING CU FIELD EAST TO SOUTH OF LUBBOCK.
VISUALLY MUCH OF THE CU OF THE MODERATE TO TOWERING VARIETY. AS
SUCH NO SIGNIFICANT CHANGES TO BE MADE TO THE FCST FOR THIS
EVENING AND OVERNIGHT.

TUESDAY COULD BE INTERESTING WITH POTENTIALLY A COUPLE OF PERIODS OF
ACTIVE WEATHER. THE FIRST IS TUESDAY MORNING WITH SOME MODELS
GENERATING SOME ELEVATED CONVECTION IN THE 12Z-18Z TIME FRAME
ASSOCIATED WITH AN UPPER SHORT WAVE TROUGH LOCATED OVER SWRN ARIZONA
MID-AFTERNOON TODAY. THE SECOND PERIOD COMES IN THE AFTN ASSOCIATED
WITH THE DRYLINE. A MORE SIGNIFICANT UPPER TROUGH PROGGED TO MOVE
OVER THE CNTL ROCKIES TUESDAY WILL HELP HOLD THE DRYLINE FURTHER
WEST TUESDAY AFTN WHILE LOWERING HEIGHTS ASSOCIATED WITH THE TROUGH
AND POTENTIALLY FAVORABLE UPPER LEVEL FLOW SUGGEST THE CAP MAY BE
EASIER TO BREAK. CONTINUE TO THINK THAT CHANCE POPS JUSTIFIED FOR AT
LEAST THE NERN HALF OF THE FCST AREA WITH A REASONABLY HIGH
CONDITIONAL PROBABILITY OF SEVERE. WILL BE INTERESTING TO SEE HOW THE
MORNING CONVECTION...SHOULD IT DEVELOP...END UP AFFECTING THE AFTN
SET UP. THAT ONE POSSIBILITY ENOUGH TO KEEP FROM RAISING POPS TOWARD
40 OR 50 PCT ATTM.

&&

.LONG TERM...
LARGE SCALE FORCING FOR ASCENT WILL BE ON THE INCREASE TUESDAY NIGHT
INTO WEDNESDAY AS HEIGHTS ALOFT BEGIN TO FALL IN RESPONSE TO AN
APPROACHING TROUGH FROM THE GREAT BASIN AND INTERMOUNTAIN WEST
REGION. A 100+ KNOT UPPER JET STREAK WILL DIVE THROUGH THE BACKSIDE
OF THIS FEATURE GIVING IT A NEGATIVELY TILTED ORIENTATION AND
SUBSEQUENTLY PLACING WEST TEXAS IN VICINITY OF THE ASCENDING LEFT
EXIT REGION OF THIS JET. NOCTURNAL LOW LEVEL JET WILL RAMP UP TO
40-50 KNOTS TUESDAY EVENING/NIGHT AHEAD OF THIS INCREASING FLOW
ALOFT...PROMOTING INCREASING WESTERLY BULK SHEAR VECTORS APPROACHING
40-50 KNOTS AT TIMES. ORTHOGONAL NATURE OF THESE VECTORS TO THE
RETREATING DRYLINE MAY SUPPORT DISCRETE SUPERCELLS EARLIER IN THE
EVENING BECOMING ELEVATED AS BOUNDARY LAYER STABILIZATION OCCURS.
MAY SEE A BRIEF TORNADO THREAT EARLY IN THE EVENING...BEFORE LARGE
HAIL AND WIND GUSTS BECOME THE MAIN IMPACTS. STORMS WILL LIKELY MESH
INTO A COMPLEX AS THEY TURN INTO THE INCREASING MOIST AXIS PROVIDED
BY THE LOW LEVEL JET...ALLOWING ACTIVITY TO PERSIST INTO THE
OVERNIGHT HOURS.

CONTINUED HEIGHT FALLS COINCIDING WITH PEAK HEATING WEDNESDAY WILL
MAINTAIN STORM CHANCES...BUT FARTHER EASTWARD MIXING OF THE DRYLINE
AHEAD OF THE APPROACHING UPPER TROUGH SHOULD KEEP COVERAGE CONFINED
FARTHER EAST MAINLY ACROSS PORTIONS OF THE ROLLING PLAINS AND
EXTREME SOUTHEAST PANHANDLE. CONVECTION THAT GETS GOING WILL HAVE
THE POTENTIAL TO BECOME STRONG TO SEVERE ALONG AND AHEAD OF THE
DRYLINE...WHERE CONVERGENCE SHOULD BE SOMEWHAT MORE PRONOUNCED AS A
LEE TROUGH PUSHES NEAR THE OKLAHOMA AND TEXAS PANHANDLES.

RISING HEIGHTS COMBINED WITH DEEP MIXING IN WAKE OF THE DRYLINE
SHOULD KEEP CONVECTION SUPPRESSED THURSDAY. EVEN IF THE DRYLINE CAN
HOLD UP ACROSS PORTIONS OF THE ROLLING PLAINS...LARGER SCALE
SUBSIDENCE WILL LIKELY PRECLUDE DEVELOPMENT. FRIDAY/S CHANCES WILL
RESIDE ON THE PLACEMENT AND TIMING OF AN APPROACHING FRONT FROM THE
NORTH. CURRENT INDICATIONS ARE THIS FEATURE WILL ARRIVE LATER FRIDAY
OR INTO SATURDAY...LIMITING ITS EFFECTIVENESS ON CONVECTIVE
INITIATION. WILL LEAVE SLIGHT CHANCE POPS IN ACROSS EASTERN ZONES AT
THIS TIME GIVEN UNCERTAINTY THIS FAR OUT. DRIER AIR WILL FILTER IN
BEHIND THE FRONT...BEFORE HOPEFUL MOISTURE RETURN CAN OCCUR EARLY
NEXT WEEK AS AN UPPER RIDGE ATTEMPTS TO SET IN AND PROMOTE WARMING
TEMPERATURES FOR THE FIRST WEEK OF JUNE.

&&

.FIRE WEATHER...
ELEVATED TO BRIEFLY CRITICAL CONDITIONS WILL OCCUR WEDNESDAY AS DEEP
MIXING TAKES PLACE BEHIND THE DRYLINE...MAINLY WEST OF THE
INTERSTATE 27/US 87 CORRIDOR. THE FIRE WEATHER THREAT MAY BE
ENHANCED FROM ANY LIGHTNING ASSOCIATED WITH NEARBY THUNDERSTORMS.
RED FLAG MINUTES WILL INCREASE FARTHER EAST INTO THURSDAY BEHIND AN
UPPER LEVEL TROUGH VEERING WINDS AND PUSHING THE DRYLINE YET FARTHER
EAST AND OFF THE CAPROCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        94  65  91  60  92 /  10  10  20  30  20
TULIA         95  67  90  63  89 /  10  10  30  30  20
PLAINVIEW     97  69  89  64  90 /  10  10  30  30  20
LEVELLAND     97  67  91  64  93 /  10  10  20  30  20
LUBBOCK       98  70  90  66  92 /  10  10  20  30  20
DENVER CITY   96  64  92  64  93 /  10  10  20  30  20
BROWNFIELD    96  66  91  65  93 /  10  10  20  30  20
CHILDRESS     99  72  89  69  86 /  20  20  30  30  40
SPUR          96  69  90  67  88 /  20  20  30  30  30
ASPERMONT     96  72  91  70  87 /  10  20  30  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/31
Hazardous weather outlook, May 27, 10:20 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CDT MON MAY 27 2013

TXZ021>044-281630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1120 AM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
EVENING ACROSS THE ROLLING PLAINS...GENERALLY EAST OF A LINE FROM
MEMPHIS TO POST. STRONG DAYTIME HEATING COMBINED WITH ABOVE NORMAL
MOISTURE VALUES EAST OF THE DRYLINE WILL CREATE A STRONGLY UNSTABLE
ENVIRONMENT. WHILE A LAYER OF WARM AIR ALOFT WILL SUPPRESS
DEVELOPMENT MUCH OF THE AFTERNOON...STORMS ARE EXPECTED TO FORM ALONG
AND EAST OF THE DRYLINE BY EARLY EVENING. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL TO GOLF BALL SIZE AND DAMAGING
WIND GUSTS IN EXCESS OF 65 MPH. THERE WILL BE A BRIEF WINDOW FOR
TORNADOES ESPECIALLY ALONG THE NORTHERN EXTENT OF THE
DRYLINE IN THE VICINITY OF NORTHWEST TEXAS AND SOUTHWEST OKLAHOMA.

FIRE WEATHER

ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS WILL EXIST
WEST OF THE DRYLINE...GENERALLY ACROSS THE SOUTH PLAINS AND
SOUTHWEST PANHANDLE WHERE VERY LOW DAYTIME HUMIDITY VALUES WILL
OCCUR ALONG WITH GUSTY SOUTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR SEVERE WEATHER WILL CONTINUE TUESDAY INTO EARLY
THURSDAY AS MORE SCATTERED STORMS DEVELOP IN THE VICINITY OF THE
DRYLINE...WHICH WILL AT TIMES BISECT THE SOUTH PLAINS. ELEVATED
FIRE WEATHER CONDITIONS ARE EXPECTED NEAR THE NEW MEXICO
BORDER...WHILE LIGHTNING-CAUSED FIRE STARTS ARE POSSIBLE ACROSS
MOST OF THE AREA THROUGH MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON
INTO THE EVENING ACROSS PORTIONS OF THE ROLLING PLAINS.

In the hours before

Special weather statement, May 27, 3:18 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
418 PM CDT MON MAY 27 2013

TXZ030-031-036-037-272145-
CROSBY-DICKENS-FLOYD-MOTLEY-
418 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY...DICKENS...FLOYD AND
MOTLEY  COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM CROSBYTON TO ROARING
SPRINGS...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED. IN ADDITION...DEADLY CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE.

LAT...LON 3410 10089 3375 10066 3359 10117 3377 10131
TIME...MOT...LOC 2117Z 238DEG 15KT 3374 10107

24
Special weather statement, May 27, 3:40 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
440 PM CDT MON MAY 27 2013

TXZ036-037-272215-
CROSBY-DICKENS-
440 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY  AND DICKENS  COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF CROSBYTON...MOVING NORTHEAST AT
20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3381 10118 3352 10080 3341 10124 3352 10142
TIME...MOT...LOC 2140Z 230DEG 18KT 3353 10123

GUSEMAN
Special weather statement, May 27, 3:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT MON MAY 27 2013

TXZ031-036-037-272215-
CROSBY-DICKENS-MOTLEY-
445 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY...DICKENS AND MOTLEY
COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF
MATADOR...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS AS THEY CROSS HIGHWAY 70.

GUSTY WINDS MAY CAUSE AREAS OF BLOWING DUST NEAR THE STORMS...LOOSE
OBJECTS CAN BE BLOWN AROUND BY THE WINDS. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORMS HAVE PASSED.

LAT...LON 3385 10053 3364 10101 3384 10116 3384 10104
      3397 10103 3431 10086 3431 10052
TIME...MOT...LOC 2144Z 232DEG 15KT 3383 10100

24
Special weather statement, May 27, 4:31 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
531 PM CDT MON MAY 27 2013

TXZ036-037-272300-
CROSBY-DICKENS-
531 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY  AND DICKENS  COUNTIES...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF DICKENS...MOVING NORTHEAST AT 20
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3380 10100 3360 10079 3352 10106 3364 10118
TIME...MOT...LOC 2231Z 233DEG 16KT 3363 10104

GUSEMAN

The radar

The Altus AFB radar (KFDR), 130 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Childress

When
May 27, 4:45 PM CST
Where
Childress County, 0.9 mi NW of Tell
Measured
2.75 in hail
Reported by
Public
Coordinates
34.380, -100.390

The public estimated hail as large as baseballs in Tell. Instances of damage to property or crops were unknown.

Hail, Childress

When
May 27, 4:45 PM CST
Where
Childress County, 2.85 mi W of Childress
Measured
1.75 in hail
Reported by
Public
Coordinates
34.420, -100.250

The public estimated hail between nickel and golf ball size in Childress. Damage to property was unknown.

Hail, Dickens

When
May 27, 4:46 PM CST
Where
Dickens County, 2.82 mi NNE of Glenn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.820, -100.840

A trained spotter estimated quarter size hail 14 miles north of Dickens. No damage was reported.

Hail, Motley

When
May 27, 4:50 PM CST
Where
Motley County, 0.57 mi W of Roaring Spgs
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.900, -100.860

Fire department personnel from Roaring Springs estimated mostly quarter size hail with some golf ball size hailstones in the city. Damage, if any, was unknown.

Hail, Dickens

When
May 27, 5:10 PM CST
Where
Dickens County, 1.27 mi SSW of Elton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.704, -100.842

A trained spotter estimated golf ball size hail five miles north of Dickens. No damage was reported.

Thunderstorm Wind, Childress

When
May 27, 5:10 PM CST
Where
Childress County, 2.68 mi SW of Arlie
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.690, -100.110

An NWS COOP observer located 20 miles NNE of Childress estimated wind gusts as high as 60 mph.

Hail, Garza

When
May 27, 5:26 PM CST to 5:30 PM CST
Where
Garza County, 0.69 mi N of Post
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.190, -101.380

Law enforcement personnel in Post estimated golf ball size hail. The extent of any damage was not known.

Hail, Dickens

When
May 27, 5:30 PM CST
Where
Dickens County, 2.4 mi ENE of Afton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.760, -100.760

A trained spotter estimated quarter size hail three miles east of Afton. No reports of damage were received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443302, 443303, 443304, 443305, 443306, 443310, 443307, 443309.